Alert archive / U.S. Virgin Islands / High Surf Advisories in 2007

High Surf Advisory 1, NWS JSJ

January 12, 2007

NWS JSJ issued this high surf advisory at Jan 12, 2007, 4:50 PM CST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2007, 4:50 PM CST (22:50 UTC)
Expired
Jan 13, 2007, 7:36 PM CST
In force
27 hr
Issued by
NWS JSJ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHCA42 TJSJ 122250
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
650 PM AST FRI JAN 12 2007

...HIGH SURF ADVISORIES IN EFFECT FOR ALL NORTH AND NORTHWEST
   COASTS...

PRZ001-002-005-008-010-012-013-VIZ001-002-130700-
/O.NEW.TJSJ.SU.Y.0001.070112T2250Z-070113T2200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS ST. JOHN AND ADJACENT ISLANDS-ST CROIX-
650 PM AST FRI JAN 12 2007

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM AST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH SURF
ADVISORY...IN EFFECT UNTIL 6 PM AST SATURDAY...FOR THE NORTHWEST
AND NORTH COASTS OF ALL LOCAL ISLANDS. 

LONG PERIOD...NORTHERLY SWELLS HAVE MOVED INTO THE REGIONAL WATERS
THIS AFTERNOON...AND HAVE BEGUN TO CREATE VERY ROUGH SURF
CONDITIONS ALONG THE NORTH AND NORTHWEST COASTS. THESE LONG
PERIOD SWELLS WILL CONTINUED TO PRODUCE LARGE BREAKING WAVES OF 8 TO
12 FEET AND HIGHER ALONG THE LOCAL REEFS...SHOALS AND BEACHES OF
THE LOCAL ISLANDS THIS EVENING THROUGH AT LEAST SATURDAY. A HIGH
SURF ADVISORY HAS THEREFORE BEEN ISSUED.

THESE LARGE BREAKING WAVES WILL GENERATE STRONG AND DANGEROUS
CURRENTS WITHIN THE SURF ZONE...CALLED RIP CURRENTS. THESE NARROW
OUTWARD FLOWING CURRENTS CAN CARRY PEOPLE AND ANIMALS AWAY FROM
THE COAST LINE...THROUGH THE BREAKER ZONE...AND OUT TOWARD OPEN SEA.
IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC.
REMAIN AFLOAT...GATHER YOUR BEARINGS RELATIVE TO THE BEACH...AND
SWIM SIDEWAYS...OR PARALLEL TO THE BEACH. YOU WILL EVENTUALLY
LEAVE THE GRIP OF THIS NARROW CURRENT...AND BE ABLE TO SAFELY SWIM
TO SHORE.

LOCAL BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS ARE
URGED TO STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS
SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE
BREAKING WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF
ALL SIZES INTO THE OCEAN. AVOID BEING NEAR THE SHORE LINE AND
STAY OFF OF ROCK FORMATIONS.

THESE SURGING WAVES WILL ALSO CREATE THE POTENTIAL FOR BEACH
EROSION DURING TIMES OF HIGH TIDE.

THE TIMES OF THE HIGH TIDE FOR THE FOLLOWING LOCATIONS ARE:

SAN JUAN HARBOR:      4:47 AM THIS MORNING AND 3:12 PM
MAGENS BAY ST THOMAS: 6:05 AM THIS MORNING

STAY TUNED FOR ANY ADDITIONAL STATEMENTS OR POSSIBLE WATCHES OR
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SAN JUAN.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/SJU OR AT HTTP://WEATHER.GOV.

$$
3 follow-up statements
000 
WHCA42 TJSJ 130718
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
318 AM AST SAT JAN 13 2007

PRZ001-002-005-008-010-012-013-VIZ001-002-132200-
/O.CON.TJSJ.SU.Y.0001.000000T0000Z-070113T2200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS ST. JOHN AND ADJACENT ISLANDS-ST CROIX-
318 AM AST SAT JAN 13 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS
AFTERNOON...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST LATE THIS
AFTERNOON FOR THE NORTHWEST THROUGH NORTH COASTS OF PUERTO RICO...
CULEBRA AND VIEQUES...AND FOR ALL OF THE U.S. VIRGIN ISLANDS.

LONG PERIOD...NORTH SWELLS MOVED INTO THE REGIONAL WATERS FRIDAY
AFTERNOON AND EVENING AND HAVE CONTINUED EARLY THIS SATURDAY 
MORNING...CREATING VERY ROUGH SURF CONDITIONS ALONG THE NORTHWEST
THROUGH NORTH COASTS OF ALL OF THE LOCAL ISLANDS. THESE LONG
PERIOD SWELLS WILL CONTINUE TO PRODUCE LARGE BREAKING WAVES OF 8
TO 12 FEET AND HIGHER ALONG THE LOCAL REEFS...SHOALS AND BEACHES
OF THE LOCAL ISLANDS THROUGH AT LEAST LATE THIS SATURDAY
AFTERNOON. THEREFORE...A HIGH SURF ADVISORY REMAINS IN EFFECT
UNTIL 6 PM.

THESE LARGE BREAKING WAVES WILL GENERATE STRONG AND DANGEROUS
CURRENTS WITHIN THE SURF ZONE...CALLED RIP CURRENTS. THESE NARROW
OUTWARD FLOWING CURRENTS CAN CARRY PEOPLE AND ANIMALS AWAY FROM THE
COAST LINE...THROUGH THE BREAKER ZONE...AND OUT TOWARD OPEN SEA. IF
YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN AFLOAT...
GATHER YOUR BEARINGS RELATIVE TO THE BEACH...AND SWIM SIDEWAYS...OR
PARALLEL TO THE BEACH. YOU WILL EVENTUALLY LEAVE THE GRIP OF THIS
NARROW CURRENT...AND BE ABLE TO SAFELY SWIM TO SHORE.

LOCAL BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS SHOULD
STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS
SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE
BREAKING WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF
ALL SIZES INTO THE OCEAN. AVOID BEING NEAR THE SHORE LINE AND STAY
OFF OF ROCK FORMATIONS.

THESE SURGING WAVES WILL ALSO CREATE THE POTENTIAL FOR BEACH EROSION
DURING TIMES OF HIGH TIDE.

THE TIMES OF THE HIGH TIDE FOR THE FOLLOWING LOCATIONS ARE:

SAN JUAN HARBOR: 4:47 AM THIS MORNING AND 3:12 PM THIS AFTERNOON
MAGENS BAY ST THOMAS: 6:05 AM THIS MORNING

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
INFORMATION ON THIS DANGEROUS MARINE SITUATION FROM YOUR NATIONAL
WEATHER SERVICE FORECAST OFFICE IN SAN JUAN.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.SRH.NOAA.GOV/SJU
OR AT HTTP://WEATHER.GOV.

$$

BCS
000 
WHCA42 TJSJ 132152
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
552 PM AST SAT JAN 13 2007

PRZ001-002-005-008-010-012-013-VIZ001-002-140200-
/O.EXT.TJSJ.SU.Y.0001.000000T0000Z-070114T0200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS ST. JOHN AND ADJACENT ISLANDS-ST CROIX-
552 PM AST SAT JAN 13 2007

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM AST THIS EVENING...

LONG PERIOD...NORTH SWELLS WILL CONTINUE TO MOVE INTO THE
REGIONAL WATERS THIS EVENING...CREATING ROUGH SURF CONDITIONS
ALONG THE NORTHWEST THROUGH NORTH COASTS OF ALL OF THE LOCAL
ISLANDS. THESE LONG PERIOD SWELLS WILL CONTINUE TO PRODUCE LARGE
BREAKING WAVES OF AROUND 8 TO 12 FEET ALONG THE LOCAL
REEFS...SHOALS AND BEACHES OF THE LOCAL ISLANDS THROUGH THIS
EVENING. THEREFORE...A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL
10 PM.

THESE LARGE BREAKING WAVES WILL GENERATE STRONG AND DANGEROUS
CURRENTS WITHIN THE SURF ZONE...CALLED RIP CURRENTS. THESE NARROW
OUTWARD FLOWING CURRENTS CAN CARRY PEOPLE AND ANIMALS AWAY FROM THE
COAST LINE...THROUGH THE BREAKER ZONE...AND OUT TOWARD OPEN SEA. IF
YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN AFLOAT...
GATHER YOUR BEARINGS RELATIVE TO THE BEACH...AND SWIM SIDEWAYS...OR
PARALLEL TO THE BEACH. YOU WILL EVENTUALLY LEAVE THE GRIP OF THIS
NARROW CURRENT...AND BE ABLE TO SAFELY SWIM TO SHORE.

LOCAL BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS SHOULD
STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS SUBSIDE.
PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE BREAKING WAVES
SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF ALL SIZES INTO
THE OCEAN. AVOID BEING NEAR THE SHORE LINE AND STAY OFF OF ROCK
FORMATIONS.

THESE SURGING WAVES WILL ALSO CREATE THE POTENTIAL FOR BEACH EROSION
DURING TIMES OF HIGH TIDE.

THE TIMES OF THE HIGH TIDE FOR THE FOLLOWING LOCATIONS ARE:

SAN JUAN HARBOR: OCCURRED AT 3:12 PM THIS AFTERNOON

MAGENS BAY ST THOMAS: 6:05 AM THIS MORNING

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION
ON THIS DANGEROUS MARINE SITUATION FROM YOUR NATIONAL WEATHER
SERVICE FORECAST OFFICE IN SAN JUAN.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.SRH.NOAA.GOV/SJU
OR AT HTTP://WEATHER.GOV.

$$
000 
WHCA42 TJSJ 140136
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
936 PM AST SAT JAN 13 2007

...THE HIGH SURF ADVISORY ISSUED EARLIER HAS BEEN CANCELED...

PRZ001-002-005-008-010-012-013-VIZ001-002-140245-
/O.CAN.TJSJ.SU.Y.0001.000000T0000Z-070114T0200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS ST. JOHN AND ADJACENT ISLANDS-ST CROIX-
936 PM AST SAT JAN 13 2007

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELED THE HIGH SURF
ADVISORY. 

SOME MARINE REPORTS INDICATED A DECREASE IN THE LONG PERIOD SWELLS
OCCURRING OVER THE NORTHWEST TO EAST FACING COASTS OF ALL ISLANDS.
FOR THAT REASON THE HIGH SURF ADVISORY HAS BEEN CANCELED. 

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Jan 12, 2:03 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 12, 2:03 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
403 PM AST FRI JAN 12 2007

.DISCUSSION...A DISSIPATING FRONTAL BOUNDARY ACROSS THE NORTH
CENTRAL ATLANTIC THIS AFTERNOON...WILL CONTINUE TO MOVE SOUTHEAST
THROUGH THE WEEKEND. ASSOCIATED LOW LEVEL MOISTURE WILL BEGGING TO
AFFECT THE LOCAL ISLANDS THIS EVENING AS SHOWERS MOVE INLAND FROM
THE NE. SOME OF THESE SHOWERS COULD BE HEAVY AT TIMES AS THEY
APPROACH THE NORTHERN COAST OF PUERTO RICO. ISOLATED THUNDERSTORMS
MAY BE POSSIBLE ACROSS THAT AREA AND AS WELL OVER THE ATLANTIC
WATERS AS AN UPPER TROUGH LOCATED ACROSS THE EASTERN PART OF THE
DOMINICAN REPUBLIC MOVE OVER THE LOCAL AREA THIS EVENING THROUGH
SATURDAY.

FOR SATURDAY AFTERNOON...ABUNDANT LOW LEVEL MOISTURE WILL REAPPEAR
ACROSS THE AREA...WHICH COULD PRODUCE SCATTERED TO NUMEROUS
SHOWERS OUT WEST...WITH ISOLATED TO SCATTERED SHOWERS AFFECTING
THE EASTERN PART OF THE ISLAND...INCLUDING CULEBRA AND VIEQUES.

THINGS SHOULD BEGGING TO GET BETTER FOR SATURDAY EVENING INTO
SUNDAY MORNING AS MOISTURE DECREASES OVER THE LOCAL REGION.

MARINE CONDITIONS...MODERATE NORTHERLY SWELLS ARE EXPECTED TO
INCREASE IN THE REGIONAL WATERS TONIGHT...AND COMBINE WITH
INCREASING NORTHEASTERLY WINDS AND BUILDING WIND WAVES...RAISING
SEAS TO BETWEEN 7 AND 8 FEET ACROSS THE OFFSHORE ATLANTIC AND
LOCAL PASSAGES BY THIS EVENING INTO THE OVERNIGHT HOURS. SMALL CRAFT
ADVISORIES ARE NOW IN EFFECT FOR ALL ATLANTIC AND OUTER CARIBBEAN
WATERS. SMALL CRAFT SHOULD EXERCISE CAUTION IN PUERTO RICO WESTERN
WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  82  71  83 /  80  80  40  40
STT  76  82  75  83 /  70  70  40  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

12/17
Hazardous weather outlook, Jan 12, 4:30 AM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST FRI JAN 12 2007

PRZ001>013-AMZ710>750-131000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...ISOLATED TO SCATTERED SHOWERS WILL OCCUR ACROSS
THE LOCAL ISLANDS TODAY AND TONIGHT...MAINLY ALONG THE NORTHERN
COAST OF PUERTO RICO THIS MORNING AND THEN OVER THE INTERIOR
AND SOUTHWEST SECTIONS OF PUERTO RICO THIS AFTERNOON. ALTHOUGH NO
FLOODING IS EXPECTED...A COUPLE OF LOCATIONS COULD RECEIVE SOME
BRIEF MODERATE TO HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS.
HOWEVER...NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

...MARINE CONDITIONS...
MARINERS SHOULD EXPECT WINDS OF 13 TO 24 KNOTS AND SEAS OF 3 TO 8
FEET ACROSS THE LOCAL WATERS TODAY. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE OFFSHORE ATLANTIC WATERS AS WELL AS THE WESTERN OFF
SHORE CARIBBEAN WATERS. IN ADDITION...SMALL BOAT OPERATORS SHOULD
EXERCISE CAUTION ACROSS THE REMAINDER OF THE LOCAL WATERS.

.DAYS TWO THROUGH SEVEN...ISOLATED TO SCATTERED SHOWERS ARE EXPECTED
ACROSS THE LOCAL ISLANDS EACH DAY...WITH THE HEAVIEST RAIN AND
GREATEST CHANCE FOR FLOODING EXPECTED SATURDAY AFTERNOON.
HOWEVER...NO SIGNIFICANT OR WIDESPREAD HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

VIZ001-002-AMZ710>730-131000-
630 AM AST FRI JAN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...ISOLATED PASSING SHOWERS ARE EXPECTED ACROSS
THE LOCAL ISLANDS TODAY AND TONIGHT. HOWEVER...NO SIGNIFICANT
FLOODING OR OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS
TIME.

...MARINE CONDITIONS...
MARINERS SHOULD EXPECT WINDS OF 13 TO 24 KNOTS AND SEAS OF 3 TO 8
FEET ACROSS THE LOCAL WATERS TODAY. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE OFFSHORE ATLANTIC WATERS AS WELL AS THE WESTERN OFF
SHORE CARIBBEAN WATERS. IN ADDITION...SMALL BOAT OPERATORS SHOULD
EXERCISE CAUTION ACROSS THE REMAINDER OF THE LOCAL WATERS.

.DAYS TWO THROUGH SEVEN...ISOLATED TO SCATTERED SHOWERS ARE EXPECTED
ACROSS THE LOCAL ISLANDS EACH DAY...WITH THE HEAVIEST RAIN AND
GREATEST CHANCE FOR FLOODING EXPECTED SATURDAY AFTERNOON.
HOWEVER...NO SIGNIFICANT OR WIDESPREAD HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

SR

Nearby

High Surf Advisories in U.S. Virgin Islands, 2007High Surf Advisories in Puerto Rico, 2007Every high surf advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.